Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Raleigh, NC

September 23, 2001Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 23, 2001, 6:03 PM EDT for Stanly County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2001, 6:03 PM EDT (22:03 UTC)
Expired
Sep 23, 2001, 6:30 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS52 KRAH 232204
SVRRAH
NCC167-232230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLY COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ALBEMARLE...MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
   SOUTH OF ALBEMARLE AT 630 PM EDT

IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN 
EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:25 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 23, 2:25 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
225 PM EDT SUN SEP 23 2001

50H TROUGH NOW EXTENDING FROM HUDSONS BAY TO GREAT LAKES WILL DIG
AGGRESSIVELY INTO EASTERN US BY MONDAY NIGHT.  STRONG COLD FRONT NOW
FROM GREAT LAKES TO OKLAHOMA WILL MOVE EASTWARD AND ACROSS CENTRAL
NORTH CAROLINA LATE MONDAY AND MONDAY NIGHT.  STRONG DYNAMICS MOVING
INTO WARM MOIST AIR WILL DEVELOP WIDESPREAD CONVECTION AHEAD OF
FRONT. WILL INTRODUCE CHANCE OF SHOWERS BEFORE MORNING OVER
NORTHWESTERN AND SOUTHERN PIEDMONT AND BECOMING WIDESPREAD OVER
ENTIRE AREA MONDAY.  AFTER FRONTAL PASSAGE MONDAY NIGHT THERE WILL
BE A PERIOD OF LIGHTER PRECIPITATION BEFORE VERY DRY AIR SWEEPS
INTO AREA TUESDAY.

50H TROUGH WILL BECOME CUT OFF OVER EASTERN GREAT LAKES BY TUESDAY
AND ONLY SLOWLY MOVE TO THE NORTHEAST.  THIS WILL KEEP AREA UNDER
INFLUENCE OF COOL AND DRY NORTHWEST FLOW FROM MIDWEEK THROUGH THE
WEEKEND.  TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH NO
PRECIPITATION EXPECTED.

.RAH...NONE.

SWH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.